Alerts and Notices
SynopsisA variety of medications can induce cough through different mechanisms.
The most common class of medications causing cough is the angiotensin converting enzyme (ACE) inhibitors, which decrease bradykinin metabolism and are thought to cause 75% of cases of drug-induced cough.
Other medications induce cough by provoking bronchospasm (including beta blockers, NSAIDs, and aspirin-containing products) or by worsening gastroesophageal or laryngopharyngeal reflux (including bisphosphonates, calcium antagonists, and systemic steroids).
Other mechanisms of drug-induced cough are idiopathic and/or can herald the onset of interstitial lung disease or other disorders.
J70.4 – Drug-induced interstitial lung disorders, unspecified
196051003 – Drug-induced interstitial lung disorders
Differential Diagnosis & Pitfalls
- Post-nasal drip
- Gastroesophageal reflux disease
- Post-viral cough
- Allergic rhinitis
- Vasomotor rhinitis
- Chronic obstructive pulmonary disease
Drug Reaction DataBelow is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.